Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipoatrophy - no meds?
Nov 18, 2007

Hi, I've been HIV positive since 2002 and currently not on meds. I am a 36 year old male with a CD4 count of 520 and a vl of 7500. I am considering going on meds soon due to the fact that I've lost about 7% body weight and have been getting more fatigued. Also been having many abdominal pains, right sided shoulder pain, weakness in my arms and legs, occasional floaters, ear infections and pain behind the right eye - all within the last 6 months. I've had many tests - abdominal, chest, and pelvic catscans, endoscopy, abd. ultrasound, and a small bowel series and everything was fine.

However my most disconcerting symptom is the loss of fat in my arms, legs, and particularly buttocks. This happened drastically over a 2 month period. Can lipoatrophy happen this quickly without meds? I thought it was a slow process? It seems to me the same thing happened during my seroconversion although I was told lipoatrophy doesn't happen that fast and that it was just weight loss but my butt definitely hurt while sitting, my watch didn't fit anymore and the bottom of my calves were the size of my wrists. The same thing has occurred now very quickly. My feet and hands also have seem to shrunk as my ring doesn't fit and my thighs are definitely smaller.

What can it be, is it lipoatrophy, is it wasting, is it a combination of both that happened so quickly? I'm eating normally and my weight has stabilized but just can't seem to get it back.

Thanks in advance for your help.

Response from Dr. Wohl

You are probably losing more than just fat but also lean (muscle) mass too. That distinguishes lipoatrophy from more generalized wasting syndrome, which I bet you are experiencing.

Getting on HIV meds makes sense. I would avoid AZT or d4T. Control of your virus may help you regain weight and what you are now losing.

DW



Previous
Hiv inside the body and blood transfutions
Next
What does %CD4 mean?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement